My feet, ankles and even legs and sometimes my hands are swelling horribly and did not do that before I started taking coumadin despite my weight, salt intake and hot weather. I've been told that this is not a side effect of this drug but I think it is. Is that a possibility and what can be done about it? It never completely goes away like even overnight. I'm on the drug due to DVT's following knee replacement surgery.
I am not sure who you asked about the side effects, but, Pharmacists are the true experts on medications. Sometimes there are what are considered to be rare or minor side effects not listed on your info sheet but have in fact been reported. Please call your doctor and let him/her recheck you to make double sure there is not a physical reason for the swelling. Ask the pharmacist if swelling is ever an issue with coumadin or if it could be reacting with any other medication you are taking and causing the swelling.
Potential adverse reactions to COUMADIN may include:
•Fatal or nonfatal hemorrhage from any tissue or organ. This is a consequence of the anticoagulant effect. The signs, symptoms, and severity will vary according to the location and degree or extent of the bleeding. Hemorrhagic complications may present as paralysis; paresthesia; headache, chest, abdomen, joint, muscle or other pain; dizziness; shortness of breath, difficult breathing or swallowing; unexplained swelling; weakness; hypotension; or unexplained shock. Therefore, the possibility of hemorrhage should be considered in evaluating the condition of any anticoagulated patient with complaints which do not indicate an obvious diagnosis. Bleeding during anticoagulant therapy does not always correlate with PT/INR. (See OVERDOSAGE: Treatment.)
•Bleeding which occurs when the PT/INR is within the therapeutic range warrants diagnostic investigation since it may unmask a previously unsuspected lesion, eg, tumor, ulcer, etc.
•Necrosis of skin and other tissues. (See WARNINGS.)
•Adverse reactions reported infrequently include: hypersensitivity/allergic reactions, including anaphylactic reactions, systemic cholesterol microembolization, purple toes syndrome, hepatitis, cholestatic hepatic injury, jaundice, elevated liver enzymes, hypotension, vasculitis, edema, anemia, pallor, fever, rash, dermatitis, including bullous eruptions, urticaria, angina syndrome, chest pain, abdominal pain including cramping, flatulence/bloating, fatigue, lethargy, malaise, asthenia, nausea, vomiting, diarrhea, pain, headache, dizziness, loss of consciousness, syncope, coma, taste perversion, pruritus, alopecia, cold intolerance, and paresthesia including feeling cold and chills.
- Coumadin Information for Consumers
- Coumadin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Coumadin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have total knee replacement 2 weeks ago I was put on coumadin.why would I need coumadin? now I am?
Posted 7 Dec 2010 • 1 answer
Posted 13 Feb 2011 • 1 answer
Posted 16 Jun 2012 • 1 answer
Posted 1 Jul 2014 • 2 answers
Posted 17 Sep 2017 • 3 answers